Some prescription drugs may affect a woman's libido, decreasing desire and affecting your love life

What you need to know about drugs and desire

TAMPA, Fla. - Jessica and James Pesch laugh at how fast they fell in love. They married just months after their first date.

Raising their son, Jayce, and building their personal training and nutrition business demands all of their time. When Jessica Pesch began suffering severe mood swings and depression, a doctor prescribed an anti-depressant. It helped at first.

"I noticed right away I didn't have a sex drive," she said.

It pushed the couple apart.

"I was always constantly battling the inner turmoil whether or not -- which one as worse? The fighting? Or the lack of intimacy?" Jessica Pesch said.

When we started researching this story, we were amazed by the number of medications that affect desire for men and women. Anti-depressants are among the worst culprits.

Reasor's Foods pharmacist Renee Cuaderes encourages patients to read up on side effects. But you won't find sexual side effects on any warning labels.

"Of all the side effects you can experience to drugs, it's not normally one of the most common," she said.

Cuaderes advises talk with your doctor about options. You might be able to reduce the dose or even take a drug holiday. "(That's) where you actually go off the drugs for a time and then restart it. Sometimes the side effects will not be experienced the second time around or they will subside and you will have better luck next time."

You might even try a different medication.

"They get kind of focused on high blood pressure, heart disease, depression and they are not really thinking about things like sexual dysfunction," Cuaderes said.

Dr. Scott Litwiller, who specializes in treating sexual dysfunction, recommends talking to your doctor. If changing medications isn't an option, you may want to try medications that help boost your desire.

Jessica Pesch had talked with her doctor.

"She basically told me that women don't have sex drives when they have families and careers so I just needed to make time to have sex," she said.

She rejected that doctor's advice and got a second opinion. Her family doctor found a serious thyroid imbalance was causing her mood swings and she stopped taking the anti-depressant. Her sex drive returned.

"I wanted to have sex again! For the first time in about two years! And now I have those feelings again, you know?" she said.

Most doctors insist you have to be your own advocate and read up on medications to find out if it's the medication or your medical condition that's impacting your intimacy.

Print this article Back to Top

Comments